(s, S) Equilibria in stochastic games

Prajit K. Dutta, Aldo Rustichini

Research output: Contribution to journalArticle

9 Scopus citations

Abstract

We study a class of two-player continuous time stochastic games in which agents can make (costly) discrete or discontinuous changes in the variables that affect their payoffs. It is shown that in these games there are Markov-perfect equilibria of the two-sided (s, S) rule type. In such equilibria at a critical low state (resp. high state), player 1 (resp. 2) effects a discrete change in the environment. In some of these equilibria either or both players may be passive. On account of the presence of fixed costs (to discrete changes), the payoffs are non-convex and hence standard existence arguments fail. We prove that the best response map satisfies a strong monotonicity condition and use this to establish the existence of Markov-perfect equilibria. The first-best solution is also a two-sided (s, S) rule but the symmetric first-best solution has a wider (s, S) band than the symmetric Markov equilibrium. Journal of Economic Literature Classification Numbers: C73, D4.

Original languageEnglish (US)
Pages (from-to)1-39
Number of pages39
JournalJournal of Economic Theory
Volume67
Issue number1
DOIs
StatePublished - Oct 1995

    Fingerprint

Cite this